fbpx
Research

Common blood pressure drug associated with a high risk of cardiac arrest

A preliminary study found that a drug commonly used to treat angina and high blood pressure is associated with an increased risk of sudden cardiac arrest.

Cardiac arrest is the sudden loss of heart function which happens when the heart stops pumping blood around the body. It often occurs because of a problem with the signals to the heart muscle. If an individual does not receive its proper treatment, cardiac arrest can be deadly within minutes.

It claims more lives than breast cancer, colorectal cancer, influenza, pneumonia, prostate cancer, HIV, vehicle accidents, and house fires combined.

According to the American Heart Association (AHA), around 475,000 people die from cardiac arrest each year in the U.S. It describes cardiac arrest as one of the most deadly public health problems. This is because cardiac arrest is both common and serious, understanding the involved risk factors is essential.

For this, the European Resuscitation Council set up a plan which collects records on cardiac arrest, called the European Sudden Cardiac Arrest network (ESCAPE-NET).

A new risk factor?

A new study using ESCAPE-NET information examined whether a common group of drugs might play a part in cardiac arrest.

Doctors use dihydropyridines for the treatment of angina and high blood pressure. Angina chest pain is associated with reduced blood flow to the heart.

This project focused on 2 dihydropyridines: amlodipine and nifedipine. The researchers had access to records from the Dutch Amsterdam Resuscitation Studies registry and the Danish Cardiac Arrest Registry. Both of these form part of ESCAPE-NET.

The researchers offered their results at EHRA 2019, the annual congress of the European Heart Rhythm Association. Altogether, they had access to records from more than 10,000 individuals who were taking dihydropyridines and 50,000 controls.

Their study showed that those patients who took high-doses of nifedipine were significantly more probable to have sudden cardiac arrest as compared to those who were not taking dihydropyridines or who were taking amlodipine.

Why might this be happening?

After this, scientists moved into the laboratory to observe why the actions of the two drugs varied. Both drugs use the same mechanism, so why does one increase the cardiac arrest risk whereas the other drug seems to make no difference?

The outcomes were supported by a study in human cardiac cells. Dihydropyridines block L-type calcium channels. This causes the action potential of cardiac cells becomes shorter due to the blockage of these channels.

Action potential describes a change in the charge of a membrane associated with the transmission of an impulse which occurs in nerves and muscle cells. This change could, possibly, drive the arrhythmias which lead to cardiac arrests.

Interestingly, these in vitro experiments matched the results of the population study. High nifedipine doses shortened action potentials considerably more than high-dose amlodipine. Often, nifedipine and amlodipine are used by many physicians and cardiologists. The choice of the drug often depends on personal experience and prescriber’s preference.

According to the researchers both drugs are normally considered to be equally safe andĥ effective and neither has been related to sudden cardiac arrest.

This study suggests that high nifedipine dose may increase the risk of sudden cardiac arrest because of deadly cardiac arrhythmia while amlodipine does not. It is noteworthy because this is a new line of study, it will be significant to replicate the outcomes using more members and other demographics.

Sophie Abram

Sophie Abram is an author at Top Health Journal. She has a master’s degree in Biochemistry. Evidence-based nutrition is her passion and she loves to devote her career to informing the general public about it. She has extensive experience as a researcher and her research focus is within food reformulation, improving food supply and food environments. Her research examines how nutrition, dietary supplements, and exercise affects human body composition. Twitter- @abram_sophie

Leave a Reply

Your email address will not be published. Required fields are marked *

Close

Adblock Detected

Please consider supporting us by disabling your ad blocker
16 Shares
Share16
Tweet
Pin